Missouri, 2006

Hail in Missouri, May 3, 2006

May 3, 2006 · NWS EAX · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 3, 3:00 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, May 3, 3:00 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 AM CDT TUE MAY 3 2006

.DISCUSSION...

CURRENTLY IN BETWEEN SYSTEMS...WITH SHORTWAVE THAT AFFECTED THE AREA
YESTERDAY PROPAGATING INTO THE GREAT LAKES...AND VIGOROUS NRN STREAM
SYSTEM TRAVERSING THROUGH THE NRN ROCKIES TODAY. THIS NRN STREAM
SYSTEM...AND ASSOCIATED SURFACE FRONT...WILL PROVIDE THE FOCUS FOR
SENSIBLE WEATHER ACROSS THE REGION FOR THE NEXT SEVERAL DAYS.

AFTER SOME PATCHY FOG (PRIMARILY VALLEY LOCATIONS) THIS
MORNING...SHALLOW INVERSION WILL MIX OUT NICELY WITH A QUICK WARMUP
TO THE DAY. 85H TEMPS IN THE +15C TO +17C RANGE SHOULD ALLOW HIGHS
TO REALIZE THE LOWER 80S WITH ONLY A FEW PASSING MID LEVEL CLOUDS.
THIS FIT WELL WITH MET GUIDANCE NUMBERS. DISREGARDED NAM FORECAST
DEWPOINTS AND INSTABILITY PARAMETERS FOR THIS AFTERNOON...AND
FOLLOWED CLOSER TO MAV NUMBERS IN THIS REGARD.

ACTION WILL BEGIN TO INCREASE TONIGHT AS THE FRONTAL BOUNDARY
ASSOCIATED WITH THE NRN STREAM WAVE ACTS TO TIGHTEN THE BAROCLINIC
ZONE FROM IOWA INTO WRN OKLAHOMA. THIS FRONT IN CONJUNCTION WITH
INCREASING 85H THETA-E ADVECTION AND STEEPENING MID LEVEL LAPSE
RATES WILL ACT TO INITIATE ELEVATED CONVECTION LATE THIS EVENING AND
INTO THE OVERNIGHT HOURS. WEAK SHEAR IN THE 1-6 KM LAYER WILL
PROMOTE A SLOW SOUTHEAST MOVING MCS. FORECAST SOUNDINGS SHOW THE
THREAT FOR SOME HAIL WITH THE INITIAL STRONGEST CELLS...HOWEVER
HEAVY RAINS WILL LIKELY BE THE GREATEST THREAT AS THE EVENT UNFOLDS.
MOISTURE ADVECTION FROM THE SW FEEDING THE STORMS...CORFIDI VECTORS
INDICATING SOUTHERLY PROPAGATING 10KT OR LESS...AND COLUMN
PRECIPITABLE WATER NEAR 1.25 INCHES HINTS AT THE POSSIBILITY OF
FLOODING TYPE RAINS (ESPECIALLY GIVEN THE RECENT 3 TO 4 INCHES SEEN
AREA WIDE THIS PAST WEEKEND). GREATEST UNCERTAINTY RIGHT NOW IS THE
EVOLUTION OF MESOSCALE FEATURES (MOST LIKELY ONLY BECOMING EVIDENT
AS THE CONVECTION MATURES) FURTHER SOUTH ALONG THE FRONT WHICH MAY
ACT TO CUT OFF THE MOST SUBSTANTIAL MOISTURE FEEDING INTO THE SYSTEM
OVER KANSAS AND MISSOURI. OTHER POSSIBLE ARGUMENT AGAINST EXCESSIVE
RAINFALL WILL BE COLD POOL GENERATION UNDER THE CONVECTIVE SYSTEM
WHICH WILL ACT TO PUSH THE BAROCLINIC ZONE AND CONVECTIVE FOCUS
FURTHER SOUTH.

REGARDLESS...AFTER SEVERAL POSSIBLE ROUNDS OF CONVECTION
WEDNESDAY...EFFECTIVE FRONTAL BOUNDARY SHOULD BE PUSHED INTO SRN
MISSOURI BY THURSDAY MORNING. ALTHOUGH SOME CONVECTIVE PRECIP IS
POSSIBLE NORTH OF THIS BOUNDARY...HAVE DISCOUNTED GFS SOLUTION OWING
TO ITS PROBLEMS WITH CONVECTIVE FEEDBACK. FOR NOW...CONTENT WITH
JUST LEAVING SLGT POPS IN THE FORECAST PACKAGE.

21

.PREV DISCUSSION...

241 PM MON...
SHORT TERM (TONIGHT-WEDNESDAY)...

THE VERTICAL EXTENT OF DRY AIR OVER THE EASTERN PLAINS AND LOWER
MISSOURI VALLEY REGION WAS QUITE EVIDENT IN 12Z RAOBS...THUS
EXPLAINING THE LACK OF CONVECTION DOWNSTREAM FROM A POTENT TROUGH
CURRENT ADVANCING INTO EASTERN KANSAS. SURFACE ANALYSIS DEFINES A
STATIONARY FRONT ACROSS THE OZARK PLATEAU...WITH ONLY SLIGHTLY
BETTER MOISTURE QUALITY TO THE SOUTH. AT THIS JUNCTURE...DONT
BELIEVE WELL SEE MUCH MORE THAN A FEW SPRINKLES/LIGHT SHOWERS
GENERATED FROM MID LEVEL ACCAS BEFORE THIS SYSTEM SHIFTS EAST OF THE
AREA AFTER 00Z.

THEREAFTER...THE FORECAST CONCERNS SURROUND THE THREAT FOR A SERIES
OF CONVECTIVE COMPLEXES PROGGED TO AFFECT THE REGION MID WEEK. GULF
BUOYS SHOW THAT RICH QUALITY MOISTURE HAS BECOME ESTABLISHED ACROSS
THE WESTERN GULF OF MEXICO...WITH SURFACE DEWPOINTS IN THE MID 70S.
DESPITE PERSISTENT ONSHORE FLOW OVER TEXAS...NORTHWARD MOISTURE
TRANSPORT HAS BEEN CONTINUOUSLY IMPEDED BY DOWNWARD MIXING OF SOME
VERY DRY CONTINENTAL AIR. THIS WILL BEGIN TO CHANGE OVER THE NEXT 48
HOURS AS ZONAL FLOW DEVELOPS ACROSS THE CONUS...FINALLY BREAKING
DOWN THE UPPER REX BLOCK AND PERSISTENT RIDGING ALONG THE EASTERN
SEABOARD THAT HAS BEEN LARGELY RESPONSIBLE FOR THE FUNNELING OF DRY
AIR WESTWARD.

A SERIES OF MESOSCALE SHORTWAVES EMBEDDED WITHIN A DOMINANT SOUTHERN
STREAM FLOW...COMBINED WITH A PROGRESSIVE TROUGH ALONG THE
US/CANADIAN BORDER...WILL ACT TO RE-SHARPEN A FRONTAL ZONE FROM THE
TEXAS PANHANDLE NORTHEAST ACROSS MISSOURI INTO THE UPPER MIDWEST.
THIS WILL LIKELY MATERIALIZE AS A REJUVINATION OF THE LOW LEVEL
BAROCLINIC ZONE PRESENTLY ANALYZED IN ROUGHLY THE SAME AREAS...AS
PRESSURE FALLS AND DEEPER SOUTHERLY FLOW IN THE WARM SECTOR ACT TO
REINFORCE THIS BOUNDARY. IF THE NAM/GFS PROGS ARE CORRECT IN THE
QUALITY AND DEPTH OF RETURN MOISTURE...THEN INSTABILITY WILL BE MORE
THAN SUFFICIENT FOR SEVERAL ROUNDS OF DEEP MOIST CONVECTION LATE
TUESDAY NIGHT THROUGH EARLY THURSDAY MORNING. AT THIS POINT...PREFER
THE SLIGHTLY LESS ROBUST GFS PER ITS HANDLING OF INITIALIZED LOW
LEVEL MOISTURE.

ONE CAN ONLY ASSUME BASED ON SYNOPTIC SCALE FLOW REGIME AND WATER
VAPOR IMAGERY THAT THESE EMBEDDED MID LEVEL WEAKNESSES WILL BE
PRESENT...THEREFORE THE TIMING/LOCATION OF CONVECTION IS MERELY A
GENERAL BROADBRUSHING AT THIS JUNCTURE. ACTIVITY MAY PENETRATE SOME
DISTANCE NORTH OF THE SURFACE BOUNDARY GIVEN BREADTH OF ELEVATED
WARM AIR/MOISTURE ADVECTION ACROSS THE PLAINS. A GREATER QUESTION IS
WHEN THE THUNDERSTORM THREAT WILL END...AS GOVERNED BY THE
PROGRESSIVE NORTHERN STREAM TROUGH. IF COOL CANADIAN AIR WITH THIS
FEATURE DOES NOT HAVE THE IMPETUS TO PUSH THIS BOUNDARY SOUTHWARD ON
THURSDAY...THE EVENT MAY ULTIMATELY CONTINUE FURTHER INTO THE MEDIUM
RANGE PERIOD. WITH NUMEROUS RIVERS IN OR APPROACHING FLOOD AS A
RESULT OF THE TWO TO THREE INCH RAINFALL LAST WEEK...THERE IS
OBVIOUSLY GREAT CONCERN FOR POTENTIALLY WIDESPREAD FLOODING GIVEN
THE PROGGED PRECIPITABLE WATERS.

ALTHOUGH PRIMARILY FOCUSED ACROSS THE SOUTHERN PLAINS...THERE IS AN
ADDITIONAL IMPLIED RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY ACROSS
THE SOUTHERN HALF OF THE CWA WHERE GREATER INSTABILITY WILL BE
COUPLED WITH INCREASING SHEAR BENEATH THE UPPER LEVEL WESTERLIES.
THIS WILL BE BETTER FINE TUNED AS MESOSCALE DETAILS ARE RESOLVED.

BOOKBINDER

LONG TERM (THURSDAY-MONDAY)...

ON THURSDAY THE SURFACE FRONT SHOULD BE THROUGH OUR AREA... ALTHOUGH
NOT FAR THROUGH.  GFS IS STILL PRINTING OUT PRECIP DUE TO WEAK
SHORTWAVES MOVING THROUGH IN THE NEARLY ZONAL FLOW AHEAD OF THE NEXT
UPPER LEVEL WAVE.  FOR NOW...HAVE CONTINUED SLIGHT CHANCE POPS IN
THE EXTREME SOUTHERN COUNTIES ON THURSDAY.  THIS FRONT STALLS OUT TO
OUR SOUTH...AND HAVE CONTINUED TO KEEP FRIDAY DRY AS WELL.

FROM THE 06Z GFS...HAD CONSIDERED PUTTING POPS IN FOR SUNDAY NIGHT
AND MONDAY. THIS IS IN ADVANCE OF THE NEXT COLD FRONT. HOWEVER...THE
12Z RUN SEEMS TO HAVE SLOWED THIS FRONT DOWN TO COME THROUGH MONDAY
AND MONDAY NIGHT.  WITH TIMING DIFFERENCES THAT LARGE...AND MONDAY
NIGHT NOT IN THE FORECAST PERIOD...WILL CONTINUE TO KEEP THE END
PERIODS DRY.

27

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE
KS...NONE

WFO EAX
Hazardous weather outlook, May 2, 12:04 PM CST, 16 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
104 PM CDT TUE MAY 2 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-031100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
104 PM CDT TUE MAY 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI AS
EARLY AS LATE THIS EVENING. THERE IS A SLIGHT RISK OF SEVERE WEATHER
LATE THIS EVENING AND OVERNIGHT...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND HIGH WINDS. AREAS THAT WILL RUN THE HIGHEST RISK FOR
SEVERE ACTIVITY WILL BE IN EXTREME NORTHEAST KANSAS AND THE NORTHWEST
CORNER OF MISSOURI. THE GREATEST CONCERN...HOWEVER...IS THE
POTENTIAL FOR HEAVY RAINFALL WHICH WILL AGGRAVATE ONGOING RIVER
FLOODING ACROSS THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL ONGOING WEDNESDAY MORNING ACROSS EASTERN KANSAS
AND MISSOURI. THE RISK FOR SEVERE WEATHER BY THE MORNING HOURS WILL
BE RELATIVELY LOW...BUT THE FLOODING THREAT WILL BE HEIGHTENED DUE TO
THE ANTECEDENT WET CONDITIONS AND INCREASED RIVER STAGES.

ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE WEDNESDAY AFTERNOON ALONG
THE AFOREMENTIONED FRONTAL BOUNDARY WHICH IS FORECAST TO STALL NEAR
THE I-70 CORRIDOR. THE THREAT FOR SEVERE WEATHER WEDNESDAY AFTERNOON
WILL BE HIGHLY CONDITIONAL ON THE AMOUNT OF HEATING THAT CAN BE
REALIZED FOLLOWING THE PASSAGE OF THE MORNING THUNDERSTORMS. IF THE
ATMOSPHERE CAN SUFFICIENTLY DESTABILIZE BY PEAK HEATING WEDNESDAY
AFTERNOON...THUNDERSTORMS THAT FORM WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...IN ADDITION TO TORRENTIAL DOWNPOURS
CAPABLE OF PRODUCING WIDESPREAD FLOODING.

LATE SUNDAY NIGHT AND THROUGH MONDAY ANOTHER DISTURBANCE WILL MOVE
THROUGH THE NORTHERN PLAINS BRINGING A THREAT OF THUNDERSTORMS TO
AREAS NORTH OF A LINE FROM ATCHISON KANSAS TO MOBERLY MISSOURI. AT
THIS TIME NO SEVERE ACTIVITY IS EXPECTED WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS EVENING AND OVERNIGHT.

CUTTER

In the hours before

Special weather statement, May 2, 10:35 PM CST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1135 PM CDT TUE MAY 2 2006

KSZ025-030515-
ATCHISON-
1135 PM CDT TUE MAY 2 2006

...SIGNIFICANT WEATHER ALERT FOR ATCHISON COUNTY KANSAS UNTIL 1215
AM CDT...

AT 1130 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ACROSS ATCHISON AND JACKSON COUNTIES...MOVING NORTHEAST AT 15 MPH.

PEOPLE IN ATCHISON COUNTY...INCLUDING THE TOWNS OF
MUSCOTAH...EFFINGHAM AND CUMMINGS...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

AT THE PRESENT TIME...PEA TO PENNY SIZE HAIL IS EXPECTED WITH THIS
STORM...ALONG WITH TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND
LIGHTNING.

BOOKBINDER
Local storm report, May 2, 10:45 PM CST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1145 PM CDT TUE MAY 02 2006

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1125 PM     HAIL             3 S EFFINGHAM           39.48N 95.40W
05/02/2006  E0.88 INCH       ATCHISON           KS   LAW ENFORCEMENT

            AT 116 HWY AND EDWARDS ROAD

&&

PC
Special weather statement, May 3, 1:40 AM CST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
240 AM CDT WED MAY 3 2006

MOZ023-030-031-030815-
CARROLL-LIVINGSTON-RAY-
240 AM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN RAY...NORTHWESTERN
CARROLL AND SOUTHERN LIVINGSTON COUNTIES UNTIL 315 AM CDT...

AT 238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF BRAYMER...OR 15 MILES
NORTHWEST OF CARROLLTON...MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN RAY...
NORTHWESTERN CARROLL AND SOUTHERN LIVINGSTON COUNTIES...INCLUDING THE
TOWN OF DAWN.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

PC
Special weather statement, May 3, 2:10 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 AM CDT WED MAY 3 2006

MOZ002-030845-
NODAWAY-
310 AM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR NORTHERN NODAWAY COUNTY UNTIL 345 AM
CDT...

AT 307 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF BURLINGTON JUNCTION...OR 12
MILES NORTH OF MARYVILLE...MOVING NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  HOPKINS BY 325 AM CDT.

THE TOWN OF CLEARMONT IS ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

PC
Special weather statement, May 3, 3:10 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
410 AM CDT WED MAY 3 2006

MOZ011>013-030945-
ANDREW-DE KALB-HOLT-
410 AM CDT WED MAY 3 2006

...SIGNIFICANT WEATHER ALERT FOR ANDREW...NORTHWESTERN DEKALB AND
SOUTHEASTERN HOLT COUNTIES UNTIL 445 AM CDT...

AT 406 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR FILLMORE...OR 12 MILES WEST OF SAVANNAH...
MOVING EAST AT 40 MPH.

THIS STORM WILL BE NEAR...
  AMAZONIA BY 420 AM CDT.
  SAVANNAH BY 425 AM CDT.
  UNION STAR BY 440 AM CDT.

THE TOWNS OF ROSENDALE AND COSBY ARE ALSO IN THE PATH OF THIS STORM.

NICKEL SIZE HAIL AND WIND GUSTS TO 40 MPH ARE EXPECTED WITH THIS
STORM.

PC

The radar

The Pleasant Hill radar (KEAX), 133 km away, was scanning. The volume nearest the first event began at 10:10 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Chariton

When
May 3, 4:10 AM CST
Where
Chariton County, Keytesville
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.433, -92.950

Hail, Randolph

When
May 3, 5:40 AM CST
Where
Randolph County, Moberly
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.417, -92.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502740, 5502741.